Change search
ReferencesLink to record
Permanent link

Direct link
Tenable Strategy Blocks and Settled Equilibria
KTH, School of Engineering Sciences (SCI), Mathematics (Dept.). Stockholm School of Economics, Sweden.
2015 (English)In: Econometrica, ISSN 0012-9682, E-ISSN 1468-0262, Vol. 83, no 3, 943-976 p.Article in journal (Refereed) Published
Abstract [en]

When people interact in familiar settings, social conventions usually develop so that people tend to disregard alternatives outside the convention. For rational players to usually restrict attention to a block of conventional strategies, no player should prefer to deviate from the block when others are likely to act conventionally and rationally inside the block. We explore two set-valued concepts, coarsely and finely tenable blocks, that formalize this notion for finite normal-form games. We then identify settled equilibria, which are Nash equilibria with support in minimal tenable blocks. For a generic class of normal-form games, our coarse and fine concepts are equivalent, and yet they differ from standard solution concepts on open sets of games. We demonstrate the nature and power of the solutions by way of examples. Settled equilibria are closely related to persistent equilibria but are strictly more selective on an open set of games. With fine tenability, we obtain invariance under the insertion of a subgame with a unique totally mixed payoff-equivalent equilibrium, a property that other related concepts have not satisfied.

Place, publisher, year, edition, pages
2015. Vol. 83, no 3, 943-976 p.
Keyword [en]
Settled equilibrium, tenable block, consideration set, convention, norm
National Category
Economics and Business Mathematics
URN: urn:nbn:se:kth:diva-169972DOI: 10.3982/ECTA11048ISI: 000355990500005ScopusID: 2-s2.0-84930751873OAI: diva2:826482

QC 20150625

Available from: 2015-06-25 Created: 2015-06-25 Last updated: 2015-06-25Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full textScopus

Search in DiVA

By author/editor
Weibull, Jörgen
By organisation
Mathematics (Dept.)
In the same journal
Economics and BusinessMathematics

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 18 hits
ReferencesLink to record
Permanent link

Direct link